Alert archive / Wyoming / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 21, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 17, 2024, 4:14 PM MDT for Fremont County, Sublette County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2024, 4:14 PM MDT (22:14 UTC)
- Expired
- Aug 17, 2024, 4:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Fremont County, WY, Sublette County, WY
The radar
The Riverton/Lander radar (KRIW), 105 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2955 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
212
WUUS55 KRIW 172214
SVRRIW
WYC013-035-172245-
/O.NEW.KRIW.SV.W.0021.240817T2214Z-240817T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
414 PM MDT Sat Aug 17 2024
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
Central Sublette County in west central Wyoming...
West central Fremont County in central Wyoming...
* Until 445 PM MDT.
* At 412 PM MDT, severe thunderstorms were located along a line
extending from 6 miles north of Marbleton to 7 miles south of Big
Sandy, moving north at 30 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated. A wind gust of 68 mph was observed at
Big Piney/Marbleton Airport.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Big Sandy around 420 PM MDT.
Boulder around 425 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Riverton.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4316 11003 4296 10901 4247 10939 4264 11022
TIME...MOT...LOC 2212Z 202DEG 28KT 4266 11011 4253 10946
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
TL2 follow-up statements
717
WWUS55 KRIW 172234
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
434 PM MDT Sat Aug 17 2024
WYC013-035-172245-
/O.CON.KRIW.SV.W.0021.000000T0000Z-240817T2245Z/
Sublette-Fremont-
434 PM MDT Sat Aug 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL SUBLETTE AND WEST CENTRAL FREMONT COUNTIES...
At 434 PM MDT, severe thunderstorms were located along a line
extending from 10 miles north of Marbleton to near Big Sandy, moving
north at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. A 61 mph wind gust was observed at
Pinedale Airport.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Boulder and Big Sandy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Riverton.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4316 11003 4296 10901 4258 10936 4274 11017
TIME...MOT...LOC 2234Z 202DEG 28KT 4270 11008 4257 10944
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
TL833 WWUS55 KRIW 172243 SVSRIW Severe Weather Statement National Weather Service Riverton WY 443 PM MDT Sat Aug 17 2024 WYC013-035-172253- /O.EXP.KRIW.SV.W.0021.000000T0000Z-240817T2245Z/ Sublette-Fremont- 443 PM MDT Sat Aug 17 2024 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SUBLETTE AND WEST CENTRAL FREMONT COUNTIES WILL EXPIRE AT 445 PM MDT... The storms which prompted the warning have moved out of the area. Therefore, the warning will be allowed to expire. However, gusty winds are still possible with these thunderstorms. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Riverton. && LAT...LON 4316 11003 4296 10901 4258 10936 4274 11017 TIME...MOT...LOC 2243Z 202DEG 28KT 4271 11007 4258 10943 $$ TL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 12:52 PM MDT, 3 hours 22 minutes earlier. Its key messages:
- Increasing monsoonal moisture today with widely scattered thunderstorms expected this afternoon and evening.
- Storm activity will be a bit further east of the Divide Sunday.
- Continued active but weaker pattern throughout the week with more seasonable temperatures expected.
Area forecast discussion, Aug 17, 12:52 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1252 PM MDT Sat Aug 17 2024 .KEY MESSAGES... - Increasing monsoonal moisture today with widely scattered thunderstorms expected this afternoon and evening. - Storm activity will be a bit further east of the Divide Sunday. - Continued active but weaker pattern throughout the week with more seasonable temperatures expected. && .DISCUSSION... Issued at 1235 PM MDT Sat Aug 17 2024 Current IR depicts the ridge of higher heights extending in from the south to southeast as monsoonal moisture starts to pump more northeastward across the Rocky Mountain west. Radar shows increasing activity across Utah currently pushing northeast towards far reaches of southwest Wyoming. Areas along the border should start to see activity cross over by 2-3PM spreading northeast into the rest of the afternoon and evening hours. Flooding concerns are at low confidence at this point with the bulk of the stronger instability and vort max in northern Utah pushing into Idaho. PWAT values less than half an inch at this point for areas of deep southwest Wyoming but something to keep an eye on for a more localized threat. Otherwise, stronger winds are the main concern as 40-50 mph gusts are possible with the strongest cells as they push out of northeastern Utah. Currently any reports are calling for these values to be max at this point where as the further northeast these get, the weaker of an environment to flourish in. With moderate steering flow speeds, expect faster moving storms in a multicell structure making for the aforementioned lower flood threat and higher in the wind department. Modest CAPE and lapse rate values at best, indicate a lower end severe threat as these storms enter the CWA but these far reaches of the area will be the most to be concerned with. Otherwise, these storms will progress towards the Winds by 5-6PM with uncertainty on if these will hold together and make it into the Wind River Basin and beyond towards sunset into the overnighthours. Some models indicate this occurring but others not so much. Thus, confidence low, and even if this occurs, little to no threats will occur with them. Areas along the wind corridor stretching to Casper and the I-25 corridor will see these storms hold better together southeast of the Winds, but again any stronger threat will be diminished with the setting sun and loss of stability into the overnight hours. These will push east out of the CWA by the early Sunday morning hours with another round expected for Sunday afternoon and evening progressing further east of the Divide as the monsoonal push furthers itself into eastern portions of the CWA. Similar threats expected with wind the main hazard with this next compact shortwave across the state. Going forward, monsoonal moisture weakens throughout the weak, although a continued active pattern with the upper level low ongoing across the Pacific northwest. This will continue to weaken the upper level high with increasing divergence aloft as it moves more east into the southeastern portions of the US. Otherwise, the aforementioned low will slowly fill and push east finally kicking out to the east by Saturday of next week. Seasonable temperatures and winds expected throughout as well. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1114 AM MDT Sat Aug 17 2024 A surge of monsoonal moisture will push into the region this afternoon. This looks to be mainly a later-day show with impacts beginning around 22Z west of the Divide and after 01Z east of the Divide. Instability is limited, so thunderstorms are not expected to be strong to severe, however, gradient-driven and thunderstorm- enhanced winds could be a significant threat. Gradient-driven southwest winds with gusts 20 to 25kts will be possible across west of the Divide terminals, along with KCPR and lesser likelihood at KLND and KRIW by mi-afternoon. As storms move into these areas from the southwest (out of UT) by mid-afternoon, gusts could increase to 30 to 40kts or perhaps higher. These stronger gusts are more likely to impact KLND and KRIW after 00Z, than the weaker gradient winds earlier in the afternoon, and could even impact as far north as KWRL later in the evening (towards 05-06Z). Winds will decrease to mostly light (<10kts) and storms will exit the region through the overnight period. Mostly clear skies and light winds will then start Sunday morning. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .FIRE WEATHER... Issued at 357 AM MDT Sat Aug 17 2024 Elevated fire weather conditions are expected for much of the area this afternoon ahead of surging monsoonal moisture that will arrive to southwestern Wyoming around noon. This will bring showers and thunderstorms mainly west of the Divide, as well as strong southwesterly wind that will eventually move east of the Divide late this afternoon and evening. While humidity will increase notably, the wind will likely arrive suddenly and could cause issues for ongoing fires. && .RIW WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Lowe AVIATION...Hensley FIRE WEATHER...Myers
Hazardous weather outlook, Aug 17, 5:02 AM MDT, 11 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 502 AM MDT Sat Aug 17 2024 WYZ001>020-022>030-181300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 502 AM MDT Sat Aug 17 2024 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. Isolated to scattered showers and thunderstorms are expected across southwestern Wyoming this afternoon and evening with a few storms pushing east of the Divide as well. Isolated flash flooding and strong wind gusts are possible with this activity. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday and Monday...Thunderstorm chances continue. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 17, 1:46 PM MDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Riverton WY
146 PM MDT Sat Aug 17 2024
WYZ027-028-172015-
South Lincoln County-Rock Springs and Green River-
146 PM MDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LINCOLN AND WEST
CENTRAL SWEETWATER COUNTIES THROUGH 215 PM MDT...
At 145 PM MDT, Doppler radar was tracking a strong thunderstorm over
Granger, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Granger around 150 PM MDT.
This includes Interstate 80 between mile markers 57 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4125 11005 4158 11005 4158 11031 4194 11028
4176 10955 4150 10971 4125 10977
TIME...MOT...LOC 1945Z 201DEG 28KT 4159 10999
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DziewaltowskiSpecial weather statement, Aug 17, 2:04 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
204 PM MDT Sat Aug 17 2024
WYZ019-023>030-180000-
Green Mountains and Rattlesnake Range-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Jeffrey City, Afton, Alpine,
Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney, Farson,
Kemmerer, Cokeville, Rock Springs, Green River, and Wamsutter
204 PM MDT Sat Aug 17 2024
...A CLUSTER OF STRONG THUNDERSTORMS AND OUTFLOW WIND WILL IMPACT
LINCOLN, SWEETWATER, SUBLETTE, AND NATRONA COUNTIES THROUGH 600
PM MDT...
At 200 PM MDT, Doppler radar was tracking an area of strong
thunderstorms and outflow wind gusts pushing through Uinta County
extending into Lincoln and Sweetwater Counties.
HAZARD...Wind gusts up to 50 to 55 mph possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern
Sublette and southern Lincoln Counties, including the following
locations... Sacajawea Campground and Cokeville Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.Special weather statement, Aug 17, 3:18 PM MDT, 56 minutes before
Special Weather Statement National Weather Service Riverton WY 318 PM MDT Sat Aug 17 2024 WYZ019-023>030-172330- Green Mountains and Rattlesnake Range-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Jeffrey City, Afton, Alpine, Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney, Farson, Kemmerer, Cokeville, Rock Springs, Green River, and Wamsutter 318 PM MDT Sat Aug 17 2024 ...A CLUSTER OF STRONG THUNDERSTORMS AND OUTFLOW WIND WILL IMPACT LINCOLN, SWEETWATER, SUBLETTE, AND NATRONA COUNTIES THROUGH 600 PM MDT... At 200 PM MDT, Doppler radar was tracking an area of strong thunderstorms and outflow wind gusts pushing through Uinta County extending into Lincoln and Sweetwater Counties. HAZARD...Wind gusts up to 50 to 55 mph. Isolated gusts near or exceeding 60 mph are possible SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. The line of storms will gradually move north across parts of Sweetwater, Lincoln, and Sublette Counties through the evening.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 1:46 PM MDT | Special Weather Statement | RIW | 29 min | |
| Aug 17, 5:12 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Sweetwater | 33 min |
| Aug 17, 5:23 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 22 min |
| Aug 17, 5:43 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 32 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.